Missouri, 2012

Drought in Missouri, May 18 to 31, 2012

May 18 to 31, 2012 · NWS PAH · 10 events in 10 counties and zones

One of the warmest and driest Mays on record worsened the rare spring drought over southeast Missouri. At Cape Girardeau, spring of 2012 was the driest spring on record.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One of the warmest and driest Mays on record worsened the rare spring drought over southeast Missouri. At Cape Girardeau, spring of 2012 was the driest spring on record. Only 5.25 inches of rain fell from March through May. The month of May was the second driest on record. Only 0.79 inch fell at Cape Girardeau in May. By the end of May, the drought was severe in the extreme southeast Missouri counties of New Madrid and Mississippi. Moderate drought conditions existed elsewhere to the south of the Perryville area. Soils continued to dry out, and topsoil moisture deficits began to be reported. Pasture land rapidly deteriorated. Streamflows were running below normal by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 17, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1138 PM CDT THU MAY 17 2012

.UPDATE...
ISSUED AT 1138 PM CDT THU MAY 17 2012

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 124 PM CDT THU MAY 17 2012

LOOK FOR AN UPPER LEVEL HIGH PRESSURE SYSTEM TO BUILD OVER THE
REGION FOR THE REST OF THE WEEK...KEEPING THINGS MAINLY RAINFREE
AND TEMPS ABOVE NORMAL. AFTER A BRIEF AND MINOR COOL DOWN WITH
LOWER HUMIDITY AT MOST LOCATIONS TODAY...TEMPS AND HUMIDITY WILL
BEGIN TO INCREASE AGAIN FRI/SAT AS SFC HIGH PRESSURE SCOOTS OVER
TO THE EAST COAST...AND OUR WINDS BECOME MORE SLY. IN FACT...90
DEGREES OR SO IS NOT OUT OF THE QUESTION IN SOME LOCATIONS BY SAT
AFTN.

ONLY FLY I CAN POSSIBLY SEE IN THE DRY OINTMENT WOULD COME FRI
AFTN AS THE WEAK SFC FRONT THAT HAS STALLED TO OUR SOUTH RETURNS
AS A WEAK WARM FRONT. THIS SFC TROF STILL LOOKS MOISTURE STARVED
WITH NO MID/UPPER SUPPORT...SO LEFT OUT RAIN CHCS AGAIN THIS
PACKAGE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 124 PM CDT THU MAY 17 2012

MAINLY DRY WEATHER FORECAST FOR SUNDAY...AS AN UPPER LOW OVER THE
SOUTHEAST U.S. AND TROF MOVING ACROSS THE NORTHERN U.S. KEEP A
RIDGE OVER THE OHIO VALLEY REGION. CANNOT RULE OUT ISOLATED HEAT
OF THE DAY CONVECTION. BUT CHANCES TOO LOW TO INCLUDE AT THIS TIME
GIVEN LOW CONFIDENCE.

ECMWF AND GFS CONTINUE TO DIVERGE SOMEWHAT ON THE EVOLUTION OF THE
H5 PATTERN MONDAY THROUGH WEDNESDAY. THE GFS REMAINS MORE
PROGRESSIVE WITH THE UPPER TROF...BRINGING IN CHANCES OF CONVECTION
A BIT SOONER (SUNDAY NIGHT)...AND DEPARTING MOST OF THE ACTIVITY
EAST OF THE REGION BY MONDAY NIGHT. THE ECMWF CONTINUES TO BE SLOWER
AND HOLDS CONVECTIVE CHANCES OFF TIL MONDAY. THE MODEL ALSO WANTS TO
CUT OFF A LOW OVER THE MID MISSISSIPPI VALLEY REGION...WHICH MAY
RESULT IN A LINGERING CHANCE OF CONVECTION THROUGH MID WEEK. WE
CONTINUE TO FAVOR THE ECMWF SLIGHTLY...BUT NOT BY MUCH GIVEN THE
GFS HAS SHOWN SOME PERSISTENCE AS WELL.

TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL THROUGH THE LONG TERM
PORTION OF THE FORECAST. USED A BLEND OF MEX AND HPC NUMBERS FOR
HIGHS AND LOWS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1138 PM CDT THU MAY 17 2012

SURFACE HIGH PRESSURE WILL CONTINUE TO IMPACT THE REGION THROUGH
THE PERIOD. LIGHT EAST WINDS WILL VEER TO THE SOUTHEAST AND REMAIN
LIGHT DURING THE DAY FRIDAY. IT APPEARS THAT 60 DEGREE DEWPOINTS
ARE LURKING JUST SOUTHEAST OF KPAH AND KOWB THIS EVENING...AND
SHORTLY AFTER THE WINDS BECOME SOUTHEAST THAT MOISTURE SHOULD
OVERSPREAD ALL SITES. MOST GUIDANCE SEEMS TO BE UNDERDOING THE
MOISTURE RETURN FRIDAY. THE MORE MOIST GUIDANCE IS HINTING AT
SOME CONVECTIVE POTENTIAL...MAINLY NEAR KPAH LATE IN THE
AFTERNOON...AND THEN AT KEVV AND KOWB LATE FRIDAY EVENING.
COVERAGE IS LIKELY TO BE QUITE ISOLATED IF ANYTHING DEVELOPS AT
ALL...SO WILL NOT HAVE ANY MENTION IN THE TAFS AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...MEFFERT
LONG TERM....DH
AVIATION...DRS
Hazardous weather outlook, May 17, 2:35 AM CST, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT THU MAY 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 AM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE NEXT SUNDAY THROUGH THE MIDDLE OF NEXT
WEEK. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Bollinger

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bollinger forecast zone
Reported by
Other Federal Agency
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Other Federal Agency
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cape Girardeau forecast zone
Reported by
Other Federal Agency
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Other Federal Agency
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Other Federal Agency
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Ripley

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Other Federal Agency
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Stoddard

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Other Federal Agency
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Wayne

When
May 18, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382856, 382857, 382858, 382859, 382860, 382861, 382862, 382863, 382864, 382865.